Neurological damage due to anticoagulation therapy

The patient suffered with angina. She was admitted to hospital with severe angina symptoms following an episode of central chest pain radiating to her neck that was not relieved by GTN spray. Following her admission she was given anticoagulation therapy Clexane, a heparin derivative.

Over the following few days the patient began to experience pain in her left leg between her knee and thigh. The following day she developed bruising on her upper left leg and buttock. On the next day she began to experience numbness in her left thigh that radiated down below her knee. During this period she experienced very severe pain in her left leg and required an injection of morphine because of the extent of the pain she was suffering.

The patient continued to suffer significant pain, swelling and a progressive sensation of numbness in her leg. 13 days after the anticoagulation therapy started and 9 days after the development of pain, the patient was unable to move from her bed. Despite complaints she had made about her leg it had not been reviewed or treated. She was examined that afternoon. Her Clexane treatment was stopped and she underwent a CT scan of her left leg. This revealed that the patient was suffering with a significant haematoma which had compromised her femoral nerve. The haematoma had developed as a natural consequence of the anticoagulation Clexane therapy but there was a failure to diagnose and treat the developing haematoma with the result that the patient suffered permanent femoral nerve damage.

The claim was concluded with a substantial settlement on the Claimant’s behalf which included a significant element for her future mobility needs.

Go To Top